Texas, 2019Heavy Snow and Winter Weather in Texas, January 2 to 3, 2019
January 2 to 3, 2019 · NWS LUB · 6 events in 6 counties and zones
In advance of a slow moving upper low across Far West Texas, bands of freezing rain developed late in the afternoon on the second and spread northeast through much of the Rolling Plains accompanied by sleet and even thunderstorms at times. Many roads from Post east to Aspermont, and north to Dickens and Guthrie became icy after around 1/10 of an inch of ice accumulated.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In advance of a slow moving upper low across Far West Texas, bands of freezing rain developed late in the afternoon on the second and spread northeast through much of the Rolling Plains accompanied by sleet and even thunderstorms at times. Many roads from Post east to Aspermont, and north to Dickens and Guthrie became icy after around 1/10 of an inch of ice accumulated. During the overnight hours as the upper low tracked just north of the I-20 corridor, light snow developed mainly off the Caprock and continued to expand in coverage through the morning hours before waning late in the afternoon on the third. Some of this snow became heavy at times, especially in Hall County where up to 5 inches of wet snow accumulated in Memphis causing many traffic slowdowns from snow packed and slushy roads. In neighboring counties such as Childress, Motley, and Cottle, snowfall was generally one inch or less.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 2, 2:58 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jan 2, 2:58 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
258 PM CST Wed Jan 2 2019
.DISCUSSION...
Next upper level low center has just crossed into NM and is looking
just a bit more vigorous than it has the past day or so. Expansive
dry air is noted along the southern periphery of the system which
does not bode well for precip chances for WTX but more on that
later. This system's track is consistently a bit further north
today than what was portrayed in yesterday's solution with lifting
of the low center until it gets to about 98W before it starts to dig
a bit once again. By that time, it will be of little consequence
for us. Broad ridging builds in for the start of the weekend which
gives way to another neutrally tilted trough which passes on Monday.
Somewhat higher amplitude ridging builds in for mid-week with
southwesterly flow returning late-week at our latitude though much
variance exist on the mean flow along the Canadian border.
Precipitation has developed across the Organ/Sacramento range in
central NM and this activity may bring a bit of light snow across
our northwest later this evening. Amounts should remain rather
light. West of the Caprock, it's conceivable that 1" accumulations
could be seen though confidence is particularly low in where and if
this will actually occur given the across-the-board performance of
NWP over the past few days. East of the escarpment, where available
moisture could feed the trowal more efficiently, 2" totals could be
seen although admittedly, confidence in widespread totals of this
nature is not very high either. Nevertheless, it's a wait and see
game. Have cancelled the winter storm watch given no supporting
data for 4"+ totals and will hold off on any further highlights at
this time deferring to later shifts to handle any threats as they
become apparent. Into the day tomorrow, the concern will shift to
areas under the trowal associated with the upper low. If sufficient
mid level moisture can get pulled into the trowal (around 305K) then
snow enhancement potential will exist. This is the reasoning behind
the residual totals along our eastern boundary. But, as I keep
saying, there are a lot of "ifs" in the snow forecast. Along that
thread comes another and that is for high temps. Would expect temps
to remain pretty chilly right under the core but a changeover to
rain would obviously limit snowfall potential as well.
Looking beyond this system, fairly tame weather is expected over the
weekend as temperatures quickly warm. Windy conditions are still
expected on Monday with perhaps some elevated fire weather
conditions. RH values don't look terribly low at this point
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
26/99
Hazardous weather outlook, Jan 2, 2:38 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
238 PM CST Wed Jan 2 2019
TXZ021>044-030845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
238 PM CST Wed Jan 2 2019
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Tonight
A light wintry mix of rain, sleet and some accumulating snow is
possible in South Plains, Rolling Plains and extreme southwestern
Texas Panhandle tonight. The most likely time for accumulating
snow will be later this evening into tomorrow morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Some accumulating snowfall is possible for the Rolling Plains
through tomorrow morning, before diminishing in the afternoon.
A return of windy, warm and dry conditions on Monday could lead
to an increase in fire weather concerns.
Winter Weather, Garza
- When
- January 2, 4:30 PM CST to 9:30 PM CST
- Where
- Garza forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Freezing rain glazed over Highway 84 near Justiceburg. Minor car accidents reported.
Winter Weather, Kent
- When
- January 2, 5:00 PM CST to 8:30 PM CST
- Where
- Kent forecast zone
- Reported by
- Department of Highways
- Coordinates
- 33.181, -100.778 (the zone’s center; the record gives no point)
Freezing rain caused slick roads.
Winter Weather, Stonewall
- When
- January 2, 5:30 PM CST to January 3, 12:00 AM CST
- Where
- Stonewall forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
Freezing rain caused slick roads.
Winter Weather, Dickens
- When
- January 2, 5:45 PM CST to 11:00 PM CST
- Where
- Dickens forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.617, -100.779 (the zone’s center; the record gives no point)
Freezing rain caused slick roads.
Winter Weather, King
- When
- January 2, 5:50 PM CST to 11:00 PM CST
- Where
- King forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.617, -100.256 (the zone’s center; the record gives no point)
Freezing rain caused slick roads.
Heavy Snow, Hall
- When
- January 3, 5:00 AM CST to 4:30 PM CST
- Where
- Hall forecast zone
- Reported by
- Social Media
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
Up to 5 inches of snow was measured in the city of Memphis.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 2 to 3, 20193 deaths · 23 events
- High Wind in Montana, January 2 to 4, 201972 kt wind · 14 events
- Frost and Freeze in California, January 2, 20193 events
- Winter Weather in Texas, January 2 to 3, 20193 events
- High Wind in Washington, January 2 to 4, 201956 kt wind · 3 events
- High Wind in Montana, January 2 to 3, 201952 kt wind · 2 events
- Flooding in Missouri, January 2 to 14, 20192 events
- High Wind in Wyoming, January 2 to 3, 201952 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791582, 791578, 791579, 791580, 791581, 791583.